Alert archive / California / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 12, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 23, 2006, 1:55 PM PDT for San Diego County, California. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2006, 1:55 PM PDT (20:55 UTC)
- Expired
- Aug 23, 2006, 3:15 PM PDT
- In force
- 80 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3008 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 11:40 AM PDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 23, 11:40 AM PDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE SAN DIEGO CA 1140 AM PDT WED AUG 23 2006 CORRECTED SEVERAL TYPOGRAPICAL ERRORS... .SYNOPSIS...MOIST EAST FLOW WILL CAUSE SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS TODAY. A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING. THE EASTERLY FLOW WILL ALSO CAUSE VERY WARM AND MUGGY CONDITIONS OVER THE INLAND VALLEYS TODAY. AN UPPER LEVEL TROUGH MOVING INLAND TO THE NORTH WILL CAUSE A WIND SHIFT AND BRING DRIER AND COOLER AIR THURSDAY THROUGH THE WEEKEND. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... SHORT TERM CONCERNS...SOME SUBTLE CHANGES IN THE AIR MASS DEPICTED BY THE SOUNDINGS TODAY...ALL THOSE AVAILABLE...K1Y7, KNKX, KNSI, KVBG, KDRA...SHOW AN ISOTHERMAL/SLIGHT STABLE LAYER BETWEEN 16000 AND 20000 FEET...AND BETWEEN 2500 AND 9500 FEET ONE TO THREE DEGREES OF COOLING. ALTHOUGH THESE CHANGES WOULD BY THEMSELVES INDICATE A MORE STABLE DAY...THEY MAY BE MORE OF A REFLECTION OF THE RESIDUAL EFFECTS FROM YESTERDAYS CONVECTION AND THE INCREASE IN MOISTURE OVERNIGHT IN THE MID LEVELS. MORE WEIGHT WAS GIVEN TO THE FOLLOWING...A VERY WET AIR MASS IS IN PLACE WITH PRECIPITABLE WATER VALUES BETWEEN 1.3 AND 1.8 INCHES...LOW AND MID LEVEL CONVERGENCE FORECAST OVER THE MOUNTAINS...FROM THE TAIL END OF THE TROUGH MOVING INLAND TO THE NORTH BRINGING WEAK WEST WINDS TO THE NORTHERN HALF OF THE CWA THIS AFTERNOON...CAPE VALUES IN EXCESS OF 3000 JOULES/KG FORECAST OVER THE LOWER DESERTS...OMEGA VALUES 10-20 -UBAR/SEC FORECAST OVER THE HIGH DESERTS AND MOUNTAINS...IN THE 850-300 MB LEVEL...AND LOW STEERING WINDS FROM THE EAST THAT WILL SLOWLY VEER TO SOUTHWEST AS THE DAY PROGRESSES AND DRIFT ANY THUNDERSTORMS THAT DEVELOP OVER THE MOUNTAINS...DOWN NORTH AND EAST RUNNING DRAINAGES AND ACROSS THE POPULATED LOWER ELEVATIONS DURING THE AFTERNOON AND EVENING COMMUTE. THE OVERALL CONSENSUS HERE IS THAT TODAY IS A HIGH FLASH FLOOD THREAT DAY SO WENT AHEAD AND ISSUED A FLASH FLOOD WATCH TO BE IN EFFECT AT NOON AND HAVE STARTED ACTIVATION PROCEDURES FOR SPOTTERS. THE OTHER SHORT TERM CONCERN IS THE INCREASE IN SOUTH SWELL TONIGHT/THURSDAY. SINCE THIS IS A LONG PERIOD SWELL ARRIVING FROM THE SOUTHERN HEMISPHERE...THOSE BEACHES FACING TOWARDS THE SOUTH SOUTHWEST...MAINLY ORANGE COUNTY AND NORTH SAN DIEGO COUNTY...COULD SEE FREQUENT BREAKERS AROUND 8 FEET. IF VALID THESE WILL GENERATE ADDITIONAL THREATS OTHER THAN STRONGER THAN NORMAL RIP AND ALONG SHORE CURRENTS...SEE CURRENT HAZARDOUS WEATHER OUTLOOK AS WELL AS A COASTAL FLOOD STATEMENT THAT WILL LIKELY BE ISSUED IN THE AFTERNOON PACKAGE. BEYOND THESE CONCERNS...THE REMAINDER OF THE FORECAST APPEARS ON TRACK. EXCERPTS FROM THE EARLIER AFD FOR THURSDAY THROUGH THE WEEKEND FOLLOW... GRADUALLY COOLER...AS HEIGHTS...THICKNESS AND 850 MB TEMPS SLOWLY DECREASE. ONSHORE FLOW WILL INCREASE A LITTLE AND THE MARINE LAYER SHOULD DEEPEN WITH A POSSIBLE EDDY THU AND FRI NIGHTS. THIS WILL CAUSE MORE EXTENSIVE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. LONGER RANGE PROGS INDICATE THE UPPER TROUGH PULLS OUT TO THE NE AND HIGH PRESSURE BEGINS TO BUILD IN FROM THE E EARLY NEXT WEEK. HOWEVER...BY MID WEEK ANOTHER TROUGH MOVES IN FROM THE NW. THERE SHOULD BE A LITTLE BRIEF WARMING AND A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS IN THE MOUNTAINS EARLY NEXT WEEK...FOLLOWED BY COOLING AND A DEEPENING MARINE LAYER. && .AVIATION... MARINE LAYER DEPTH THIS MORNING WAS AROUND 800 FEET WITH AREAS OF STRATUS CONFINED TO THE IMMEDIATE SHORELINE AND COASTAL WATERS. BASES OF THE STRATUS WAS AROUND 500 FEET MSL. EXPECT THE STRATUS TO DIMINISH FURTHER THROUGH THE MORNING THE BEGIN FILLING IN OVER THE COASTAL WATERS LATE THIS AFTERNOON AND EVENING THEN PUSH LOCALLY ONSHORE OVERNIGHT. STRATUS COULD IMPACT SOME OF THE COASTAL AIRPORTS SUCH AS KSAN BEFORE SUNRISE ON THURSDAY BEFORE CLEARING TO THE SHORELINE WITHIN AN HOUR OR TWO AFTER SUNRISE ON THURSDAY. ABOVE THE MARINE LAYER...AN UNSTABLE AIR MASS REMAINS OVER THE AREA. THIS SHOULD RESULT IN CONVECTION OVER THE MOUNTAINS AND ADJACENT VALLEY AND DESERT AREAS WITH SCATTERED CBS/TSTMS BY LATE MORNING AND THROUGH THE AFTERNOON. BASES OF THE CBS SHOULD BE AROUND 8000 FEET MSL WITH TOPS ABOVE FL400 AT TIMES. TSTMS COULD IMPACT THE STANDARD ARRIVAL AND DEPARTURE ROUTES FOR KSAN AND KONT THAT CROSS THE MOUNTAINS AND DESERT AREAS. TSTMS SHOULD DISSIPATE BY SUNSET WITH SCATTERED ALTOCU OVER THE MOUNTAINS OVERNIGHT. && .SGX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR MOUNTAINS AND DESERTS FROM NOON TO 800 PM...SEE LAXFFASGX. A COASTAL FLOOD STATEMENT WILL LIKELY BE ISSUED LATER TODAY TO BE IN EFFECT FOR THURSDAY AND FRIDAY ALONG ORANGE AND SAN DIEGO COUNTY BEACHES FOR THE POSSIBILTY OF HIGH SURF...RIP CURRENTS.. AND MODERATE BEACH EROSION DUE TO SOUTH SWELL && PUBLIC...BALFOUR AVIATION...HORTON SHORT TERM/WARNINGS...VANDERBERG
Hazardous weather outlook, Aug 23, 9:00 AM PDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 900 AM PDT WED AUG 23 2006 CAZ055-056-058-060>062-241600- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 900 AM PDT WED AUG 23 2006 ...FLASH FLOOD WATCH IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT DUE TO THE POSSIBILITY OF SLOW MOVING THUNDERSTORMS PRODUCING HEAVY RAINFALL AND EXCESSIVE RUNOFF. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS REQUESTED FOR SAN DIEGO COUNTY... RIVERSIDE COUNTY...AND SAN BERNARDINO COUNTY FROM NOON THROUGH 800 PM THIS EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ042-043-241600- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 900 AM PDT WED AUG 23 2006 ...POSSIBLE HIGH SURF AND HIGH RIP CURRENT RISK IN EFFECT FROM THURSDAY MORNING THROUGH LATE FRIDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH SURF AND RIP CURRENTS ARE POSSIBLE DUE TO A FOUR FOOT SOUTHERLY SWELL WITH PERIODS OVER 15 SECONDS. MODERATE BEACH EROSION MAY OCCUR ALONG SOUTH FACING BEACHES DURING HIGH TIDES. MARINERS MAY ENCOUNTER BREAKING WAVES ACROSS HARBOR AND BAY ENTRANCES DURING THE LOW TIDES. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY BEACH EROSION...COASTAL FLOODING...OR SURF HEIGHTS SIGNIFICANTLY DIFFERENT FROM FORECAST.
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:30 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 8 hr |
| Aug 23, 1:39 PM PDT | Flash Flood Warning | SGX | San Diego | 96 min |
Nearby
Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.